Iowa, 2011Flash Flood and Flood in Iowa, May 11, 2011
May 11, 2011 · NWS OAX · 3 events in 1 county or zone
Temperatures in the 80s and dew point temperatures in the mid/upper 60s from southeast Nebraska and southwest Iowa into eastern Kansas created moderately unstable conditions over the area as a large upper level low pressure system organized over Colorado. Due to the circulation of the upper system, the storms lifted north across eastern Nebraska and southwest Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Temperatures in the 80s and dew point temperatures in the mid/upper 60s from southeast Nebraska and southwest Iowa into eastern Kansas created moderately unstable conditions over the area as a large upper level low pressure system organized over Colorado. Due to the circulation of the upper system, the storms lifted north across eastern Nebraska and southwest Iowa. With a boundary bisecting east central Nebraska and western Iowa a few tornadoes spun-up just west and east of the region. However, in far southwest Iowa the thunderstorms produced mainly just heavy rain as they repeatedly developed and tracked across the same area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 11, 10:38 AM CST, 42 minutes earlier.
Area forecast discussion, May 11, 10:38 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1138 AM CDT WED MAY 11 2011
.DISCUSSION...
UPDATED MOST GRIDS FOR TODAY AND THIS EVENING BASED ON WEATHER
TRENDS...WITH MESSY MORNING WEATHER FOLLOWED BY THUNDERSTORM
POTENTIAL IN THE AFTERNOON/EVENING. SUBJECTIVE 12Z UPPER AIR
ANALYSIS INDICATES 850MB WARM FRONT EXTENDING FROM LOW CENTERED IN
SOUTHEAST CO THROUGH CENTRAL/EAST CENTRAL NEB INTO NORTHERN IA.
850MB DEWPOINT AT KOAX WAS 12C...WITH AMPLE MOISTURE FEED OUT OF
TX/OK AHEAD OF THE FRONT. UPPER LOW REMAINS WELL WEST...CENTERED
ON THE FOUR CORNERS...WITH WEAK WAVES EJECTING AHEAD OF IT THAT
HELPED KICK OFF MORNING STORMS IN NEB/IA AS WELL AS IN OK/KS.
MORNING KS CONVECTION IS MOVING NORTH-NORTHEASTWARD. 16Z SURFACE
ANALYSIS INDICATES SURFACE LOW STILL WELL WEST IN SOUTHEAST
CO...WITH FRONT EXTENDING FROM NEAR KOEL TO NEAR KAUH TO NEAR
KFET. FRONT HAS BEEN LIFTING NORTHWARD IN THE LAST HOUR OR
TWO...WITH SURFACE WINDS AT KOMA/KLNK ACQUIRING A SOUTHERLY
COMPONENT. SOUTHEAST CWA REMAINS FIRMLY IN THE WARM SECTOR...WITH
16Z RUC ANALYSIS INDICATING OVER 2500 J/KG MLCAPE. SHEAR REMAINS
WEAK IN EASTERN NEB...ESPECIALLY SOUTH OF THE BOUNDARY...WITH LESS
THAN 20KT OF EFFECTIVE DEEP-LAYER SHEAR.
MAIN FORECAST CONCERN IS WHEN CONVECTION WILL DEVELOP AND/OR MOVE
INTO THE CWA. WITH SOUTHEAST CWA ALREADY UNCAPPED AND
UNSTABLE...AM SEEING TSRA DEVELOP IN SOUTHWEST IOWA. CONVECTION IN
KS IS MOVING INTO THE UNSTABLE ENVIRONMENT AS WELL. THE LACK OF
SHEAR IS A CONCERN FOR AFTERNOON CONVECTION THOUGH...AND MAY LIMIT
SEVERE POTENTIAL. EXPECT MORE WIDESPREAD CONVECTION TO DEVELOP BY
AROUND 00Z ALONG THE SURFACE FRONT AS MOISTURE-RICH SURFACE TO
850MB FLOW IMPINGES ON THE FRONT. AGAIN...DEEP-LAYER SHEAR REMAINS
RELATIVELY WEAK THROUGH THE EVENING...WHICH MAY LIMIT SEVERE
POTENTIAL. MAY SEE NEAR-SEVERE OR LOW-END SEVERE HAIL AND WINDS
THOUGH...ESPECIALLY WITH EARLY TSRA DEVELOPMENT. OTHERWISE...MORE
ORGANIZED SEVERE WEATHER THREAT MAY HOLD OFF UNTIL THURSDAY
AFTERNOON IN THE WARM SECTOR AS THE UPPER LOW EJECTS ACROSS
NEB/KS...ALLOWING DEEP-LAYER SHEAR TO INCREASE.
HAVE TWEAKED POP/WX/SKY GRIDS FOR MORNING TRENDS AS WELL AS
POTENTIAL FOR MORE WIDESPREAD AFTERNOON/EVENING CONVECTION.
INCREASED TEMPS AND DEWPOINTS...PARTICULARLY IN THE SOUTHERN CWA
WHERE TEMPS ARE ALREADY RISING RAPIDLY AND SHOULD REMAIN
CONVECTION FREE AT LEAST A LITTLE LONGER.
UPDATED GRIDS/ZFP ALREADY SENT.
&&
.PREV DISCUSSION... /ISSUED 313 AM CDT WED MAY 11 2011/
DISCUSSION...TODAY THROUGH FRIDAY NIGHT.
RATHER COMPLICATED BUT INTERESTING LARGE SCALE PATTERN ADVERTISED
DURING THE FCST PD AS FLOW BECOMES BLOCKED WITH A LARGE STATIONARY
UPPER LOW ANCHORED OFF THE EAST COAST AND ANOTHER LARGE UPPER LOW
HANGING OFF THE BRITISH COLUMBIAN COASTLINE. SMALLER PIECE OF ENERGY
MIGRATING OVER THE CNTRL STATES AND ACCOMPANYING SFC BOUNDARIES
THOUGH WILL DICTATE ACTIVE WEATHER INTO AT LEAST FRIDAY MORNING FOR
THE CWA. MORE SPECIFICALLY...VORT ENERGY WILL EXIT THE 4 CORNERS
REGION TODAY MAKING TO THE CNTRL PLAINS BY THURSDAY MORNING...THEN
INTO THE MID MS VLY LATE FRIDAY NIGHT. MEANWHILE VORT MAX OVER THE
DAKOTAS THIS MORNING WILL LIFT INTO CANADA THIS AFTN...BUT THEN DROPS
BACK DOWN INTO THE LOWER 48 LATE FRIDAY AFTN AND BECOMES THE DOMINATE
FEATURE OVER THE DAKOTAS. AMPLE FORCING VIA COMBINATION OF INCREASING
DPVA...DECENT 850-250MB DIFFERENTIAL DIVG WILL PHASE WITH UNSTABLE
ENVIRONMENT AND PRECIP WATER VALUES 150-200% OF NORMAL FOR WIDESPREAD
CONVECTION OVER THE REGION BEGINNING THIS AFTN. HAVE ADJUSTED POPS A
BIT WITH LIKELY OR CATEGORICAL THE MAJORITY OF THE TIME THRU LATE
THURSDAY NIGHT. FINALLY END POPS FRIDAY AFTN WHEN MORE STABLE AIRMASS
FILLS IN BEHIND EXITING COLD FRONT. NOTICEABLE COOLING TREND WILL
ENSUE HEADING INTO THIS WEEKEND WITH HIGHS SAT/SUN STRUGGLING TO
REACH 60.
DEE
AVIATION...
TAF SITES KOFK/KOMA/KLNK
06Z TAFS
FRONTAL BOUNDARIES WILL REMAIN IN THE AREA AT LEAST THE NEXT 24
HOURS. GENERALLY VFR CONDITIONS SHOULD PREVAIL...EXCEPT IN ANY
THUNDERSTORMS. CONFIDENCE ON TIMING ACTIVITY REMAINS LOW.
MILLER
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
MAYES
Hazardous weather outlook, May 11, 10:43 AM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1143 AM CDT WED MAY 11 2011
IAZ043-055-056-069-079-080-091-NEZ011-012-015>018-030>034-042>045-
050>053-065>067-078-088>090-092-120645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-PAGE-KNOX-
CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-
BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-
SEWARD-LANCASTER-CASS-SALINE-JEFFERSON-GAGE-JOHNSON-PAWNEE-
1143 AM CDT WED MAY 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...WITH
THUNDERSTORMS BECOMING MORE WIDESPREAD BY THIS EVENING. A FEW OF
THESE STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORM CHANCES WILL CONTINUE THURSDAY AND THURSDAY NIGHT.
SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY SOUTHEAST OF A LINE
FROM WAYNE TO COLUMBUS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT ANY REPORTS OF HAIL OR
DAMAGING WINDS WOULD BE APPRECIATED.
IAZ090-NEZ068-091-093-120645-
FREMONT-OTOE-NEMAHA-RICHARDSON-
1143 AM CDT WED MAY 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...WITH
THUNDERSTORMS BECOMING MORE WIDESPREAD BY THIS EVENING. A FEW OF
THESE STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY THREATS.
MINOR FLOODING CONTINUES ALONG THE MISSOURI RIVER FROM AROUND
NEBRASKA CITY DOWNSTREAM THROUGH RULO.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORM CHANCES WILL CONTINUE THURSDAY AND THURSDAY NIGHT.
SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY SOUTHEAST OF A LINE
FROM WAYNE TO COLUMBUS.
MINOR FLOODING OF THE MISSOURI RIVER FROM AROUND NEBRASKA CITY
DOWNSTREAM WILL CONTINUE THROUGH THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT ANY REPORTS OF HAIL OR
DAMAGING WINDS WOULD BE APPRECIATED.
MAYES
Event by event
1 heavy rain, 1 flash flood, 1 flood. Local standard time, as filed.
Heavy Rain, Montgomery
- When
- May 11, 11:20 AM CST to 3:20 PM CST
- Where
- Montgomery County, 1.04 mi E of Stanton
- Reported by
- COOP Observer
- Coordinates
- 40.980, -95.100
The cooperative observer in Stanton reported that 3.20 inches of rain fell in a 4 hour period. The heavy rain produced flash flooding along the Tarkio River near town and also produced flooding along the Nodaway River near there as well a little later.
Flash Flood, Montgomery
- When
- May 11, 3:49 PM CST to 4:49 PM CST
- Where
- Montgomery County, 1.22 mi NNE of Stanton to 1.51 mi NE of Stanton
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 40.997, -95.113
Persistent heavy rain producing thunderstorms caused flash flooding along the Tarkio River near Stanton. The flooding crossed Nature Avenue just north of Highway 34. A cooperative observer in the area reported that a little over 3 inches of rain fell in a 4 hour period during this time.
Flood, Montgomery
- When
- May 11, 5:30 PM CST to 9:45 PM CST
- Where
- Montgomery County, 24.29 mi S of Villisca to 20.49 mi S of Villisca
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 40.579, -95.026
Rainfall of at least 2 to 3 inches caused minor flooding of the Nodaway River in far southwest Iowa. The river near Clarinda crested at a little over 21.5 feet during the evening of 5/11, flood stage is 19 feet. The flooding affected mainly agricultural lowlands and no damage was reported.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, May 11, 2011$16 million · EF1 · 32 events
- Tornadoes and Flash Flooding in Texas, May 11 to 12, 2011$1.1 million · EF0 · 63 events
- Tornado and Flash Flooding in Missouri, May 11 to 13, 2011$529,000 · EF0 · 65 events
- Tornadoes and Damaging Winds in Oklahoma, May 11, 2011$332,000 · EF1 · 32 events
- Tornadoes and Hail in Nebraska, May 11, 2011$340,000 · EF1 · 13 events
- Flash Flooding and Hail in Texas, May 11 to 12, 2011$51,000 · 1.75 in hail · 55 events
- Flooding in North Dakota, May 11 to 31, 2011$400,000 · 4 events
- Flash Flooding and Hail in Michigan, May 11, 2011$194,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in Arkansas, May 11 to 12, 2011$120,000 · 1.75 in hail · 12 events
- Flash Flooding and Flood in Kentucky, May 11, 2011$106,000 · 1.25 in hail · 12 events
- Lightning Strike in Texas, May 11, 2011$124,000 · 1 event
- Hail and Damaging Winds in Nebraska, May 11, 2011$15,000 · 1 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290870, 290874, 290880.